Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 5, 2020Darlington County, Florence County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2020, 7:51 PM EDT for Darlington County, Florence County, Marlboro County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2020, 7:51 PM EDT (23:51 UTC)
Expired
May 5, 2020, 8:45 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Darlington County, SC, Florence County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 130 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:36 PM EDT, 15 minutes earlier.

Area forecast discussion, May 5, 7:36 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
736 PM EDT Tue May 5 2020

.SYNOPSIS...
Strong to severe thunderstorms expected inland along a nearly
stationary warm front this evening. Low pressure will develop
tonight across the western Carolinas and track off the coast
Wednesday. A cold front will cross the coast late Friday, with
temperatures below normal into the weekend.

&&

No significant edits to forecast, except to adjust pop values to
account for more southerly track the hail producers are taking.
Severe TSTM Watch #168 remains in effect.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SVR Watch #168 is now in effect. Much of this potential will
reside with a small vort that will push across the Carolinas
late this aftn thru tonight. And also where the west to east
warm front resides for the availability of low level shear.
Currently, the warm front resides from Cape Fear NC westward.
Models in somewhat general agreement, although a 10 mile
discrepancy in the location of the warm front as it slowly lifts
north of the FA this evening, could result in SVR or non SVR
storms occurring across the northern FA. Have raised POPs to
atleast the high chance category this evening and well into the
overnight. Much of it should be moving across the coastal
counties and off both Carolina Coasts by or just after daybreak
Wed. Min temps tonight will hold in the 60s.

For Wed thru Wed night, a sfc low moving along the warm front
will push off the NC Coast by daybreak and continue further
offshore. It's associated cold front will push the remaining
pcpn off the coast and offshore after daybreak Wed. Wed itself
will see partial clearing as drier air in the mid and upper
levels pushes across. Enough low level moisture remains for a
Cu field to develop with limited vertical development. Could see
isolated showers with a 15-20 POP. Max temps Wed should see
widespread 70s with a few 80 degree readings possible given the
amount of insolation. An upper trof axis will swing across the
FA late Wed evening and may be enough to trigger widely
scattered showers as mid-level moisture will accompany it. A
secondary sfc CFP will occur just ahead or in sync of the upper
trof axis. Winds will veer to the NW and become breezy thruout
Wed night as the sfc pg tightens along with excellent CAA. Lows
should see widespread 40s across the FA, even reaching the coast
given the offshore wind component.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Not a lot going on for the short term period as a northwest
flow will be in place. At the surface high pressure will be to
the west across the southern Mississippi Valley with low
pressure across The Great Lakes Region. Mostly sunny skies and
cool conditions will prevail Thursday with highs in the upper
60s or so. Clouds will perhaps increase late in the period as a
shortwave and cold front that promises to bring even cooler
weather moves closer.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Modest pops remain in place Friday associated with what
is essentially an arctic cold front driven by a powerful shortwave
aloft embedded in the northwest flow. Northwest being the operative
word of course means a limited qpf event. Its always prudent to take
a look at severe weather parameters this time of year and there
appears to be little threat. The front arriving overnight has no
instability with to work and deep convection as noted with a
northwest flow event is not expected. Dry and unusually cold from
that point on as 850mb temperatures near zero hover close to the
area early Sunday. Perhaps the most interesting aspect of the
extended will be possibility of frost Sunday morning.

&&

.AVIATION /0Z WEDNESDAY THROUGH SUNDAY/...
Aviation will be disrupted by convection from west to east from
KBBP to KUDG to KFLO at start of TAF cycle, moving east to near
KMYR at 2-3z. Large hail to be the main threat, as large as
golf ball size through 3z, then clearing throughout after 4z,
and VFR conditions through remainder of TAF cycle. West winds
much of the day time portion of the TAF cycle, mainly 11 kt or
less.

Extended Outlook...VFR returns Thursday and holds into the upcoming
weekend.

&&

.MARINE...
Tonight thru Wed Night:
Sfc warm front extending west and east from Cape Fear NC, is
progged to lift northward past Surf City late this afternoon
and early evening. Showers and thunderstorms will develop along
this front across the western Carolinas and push off the Coast
between New River Inlet and Surf City during the late evening
hours and may be strong enough for MWSs or possibly warrant
SMWs. Much will depend on the position of the warm front. Winds
north of the front will be onshore with and easterly or SE
component with winds south of the front S to SW around 15 kt.
Seas will build this aftn and evening to 2 to 3 ft and 2 to 4 ft
overnight. Majority of it will be wind driven waves at 4 to 5
second periods.

Weak low pressure over the Western Carolinas tonight, will push
off the Carolina coasts and offshore on Wed. It's associated
cold front will push off both NC and SC coasts and offshore
during Wed. SW winds will become Westerly and then NW late Wed
thru Wed night. The sfc pg will tighten after the CFP Wed with
wind speeds in the 10 to 20 kt range with a few gusts to 25 kt
Wed night, not enough to warrant a SCA at this time.

Thu thru Sun:
Changeable conditions for the marine community for the
short and long term periods. A decent offshore flow will be in place
early on with speeds of 10-15 knots. After a brief lull an even
stronger southwest flow will precede a strong cold front scheduled
to move across early Saturday. Expect winds here to be 15-20 knots.
The offshore flow associated with the cold front will be 15-20 knots
briefly trending steadily down in time through early next week and
acquiring a northeast component. Significant seas may near or even
eclipse small craft criteria Friday and early Saturday associated
with the strongest winds but otherwise 1-3 or 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107.
MARINE...None.

&&

UPDATE...MJC
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...8
MARINE...DCH/SHK
Hazardous weather outlook, May 5, 3:59 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
359 PM EDT Tue May 5 2020

AMZ250-252-254-256-062000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
359 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-062000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
359 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding could develop at the beaches during the high
tides both Wednesday Night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-062000-
Inland New Hanover-
359 PM EDT Tue May 5 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding could develop along the tidal portion of the
Cape Fear River during the evening high tides Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-109-SCZ032-033-039-055-058-059-062000-
Columbus-Inland Pender-Inland Brunswick-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
359 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-023-024-062000-
Robeson-Bladen-Marlboro-Darlington-Dillon-
359 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:50 AM EDTSpecial Weather StatementILMNew Hanover25 min
May 5, 5:51 AM EDTSpecial Marine WarningILM39 min
May 5, 6:50 AM EDTSpecial Weather StatementILMColumbus55 min
May 5, 7:50 AM EDTSpecial Weather StatementILMBrunswick55 min
May 5, 8:27 AM EDTSpecial Weather StatementILMNew Hanover33 min
May 5, 3:15 PM EDTCoastal Flood AdvisoryILMNew Hanover7 hr
May 5, 1:21 AM EDTSpecial Weather StatementILMMarlboro39 min
May 5, 1:28 AM EDTSevere Thunderstorm WarningILMDarlington, Marlboro29 min
May 5, 5:23 AM EDTSpecial Weather StatementILMDarlington37 min
May 5, 5:55 AM EDTSpecial Weather StatementILMDarlington, Florence35 min
May 5, 6:25 AM EDTSpecial Weather StatementILMFlorence, Marion, Williamsburg50 min
May 5, 6:58 AM EDTSpecial Weather StatementILMWilliamsburg32 min
May 5, 7:32 AM EDTSpecial Weather StatementILMGeorgetown28 min
May 5, 7:52 PM EDTSpecial Weather StatementILMMarlboro68 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.